Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 13, NWS San Angelo, TX

May 6, 20147 counties in Texas

NWS San Angelo, TX issued this red flag warning at May 6, 2014, 4:08 AM CDT for 7 counties in Texas. It took effect at May 6, 2014, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2014, 4:08 AM CDT (09:08 UTC)
In effect from
May 6, 2014, 1:00 PM CDT
Expired
May 6, 2014, 9:00 PM CDT
In force
8 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Sterling County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 96 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5160 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS84 KSJT 060908
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
408 AM CDT TUE MAY 6 2014

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON ACROSS
THE WESTERN BIG COUNTRY AND NORTHERN CONCHO VALLEY...

.THE DRYLINE WILL MIX EAST ACROSS THE BIG COUNTRY AND CONCHO
VALLEY TODAY...SHIFTING WINDS TO THE SOUTHWEST. WIND SPEEDS WILL
REMAIN IN THE 10 TO 15 MPH RANGE THROUGH NOON BUT WILL INCREASE TO
NEAR 20 MPH BY MID-AFTERNOON...GUSTING UP TO 30 MPH. TEMPERATURES
WILL WARM TO NEAR 100 DEGREES...PUSHING MINIMUM RELATIVE HUMIDITIES
DOWN TO 7 TO 12 PERCENT. THIS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR A FEW HOURS DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.


TXZ049-054-064-065-098-113-127-062100-
/O.NEW.KSJT.FW.W.0013.140506T1800Z-140507T0200Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-TAYLOR-
408 AM CDT TUE MAY 6 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN
BIG COUNTRY AND NORTHERN CONCHO VALLEY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  HASKELL...JONES...TAYLOR. 

* WIND: NEAR 20 MPH...GUSTING TO 30 MPH.

* HUMIDITY: 7 TO 12 PERCENT.

* IMPACTS: ANY FIRES THAT START WILL HAVE THE POTENTIAL TO SPREAD
  RAPIDLY. OUTDOOR BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SJT (ALL LOWER CASE)
1 follow-up statement
523 
WWUS84 KSJT 061931
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT TUE MAY 6 2014

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON
ACROSS THE WESTERN BIG COUNTRY AND NORTHERN CONCHO VALLEY...

.THE DRYLINE WILL MIX EAST ACROSS THE BIG COUNTRY AND CONCHO
VALLEY THIS AFTERNOON...SHIFTING WINDS TO THE SOUTHWEST. WIND SPEEDS 
IN THE 10 TO 15 MPH RANGE WILL INCREASE TO NEAR 20 MPH BY LATE-
AFTERNOON...GUSTING UP TO 30 MPH. TEMPERATURES WILL WARM TO NEAR
100 DEGREES...PUSHING MINIMUM RELATIVE HUMIDITIES DOWN TO 7 TO 12
PERCENT. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR
A FEW HOURS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

TXZ049-054-064-065-098-113-127-070200-
/O.CON.KSJT.FW.W.0013.000000T0000Z-140507T0200Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-TAYLOR-
231 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN BIG COUNTRY AND
NORTHERN CONCHO VALLEY...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  HASKELL...JONES...TAYLOR. 

* WIND: NEAR 20 MPH...GUSTING TO 30 MPH.

* HUMIDITY: 7 TO 12 PERCENT.

* IMPACTS: ANY FIRES THAT START WILL HAVE THE POTENTIAL TO 
  SPREAD RAPIDLY. OUTDOOR BURNING IS DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at May 6, 3:56 AM CDT, 12 minutes earlier.

Area forecast discussion, May 6, 3:56 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 AM CDT TUE MAY 6 2014

.SHORT TERM...
(Today and tonight)

The potent upper-level trough continues to take shape over the
western CONUS with a broad area of ascent crossing the Rockies and
overspreading the Plains. This ascent will cool the mid-levels
slightly, dropping 500mb heights by a few dekameters.  That said,
even cooling temps by 2-3 degrees from yesterday's highs will still
yield readings near the century mark across the Big Country and
Concho Valley. Low-level moisture will be rather shallow today,
allowing the dryline to mix east this afternoon. I expect the
dryline to set up near a Throckmorton, to Coleman, to Junction line.
The environment in the moist sector will be weakly capped, but LCL
heights will be on the order of 10-12 kft. The combination of
surface heating and convergence along the dryline (just) may allow a
storm or two to develop, mainly east of Abilene and north of the
Colorado River. However, a vast majority of the area will likely
remain dry, seeing nothing but the same high based cu field we've
been "enjoying" for weeks.

If any storms fire this afternoon, they could linger through sunset,
so isolated thunderstorms were maintained through 02z in the
aforementioned area. Farther southwest, diurnal convection near the
Big Bend may drift into the southwest quadrant of the CWA as it
weakens during the late evening and overnight hours. I kept a
mention of isolated showers southwest of a Sterling City to Junction
line. However, any precip amounts will likely be insignificant.
Expect a mild night, with overnight lows in the mid 60s.

Johnson

.LONG TERM...
(Wednesday through Monday)

A large upper trough was moving into Baja and should  bring a chance
of showers and thunderstorms to West Central Texas Wednesday
afternoon through Thursday.  Some storms may become severe and
produce large hail, damaging winds, and locally heavy rainfall
Wednesday afternoon through Thursday night.  Increased pops to 40
percent for Wednesday night.

An embedded shortwave within a broad upper trough will provide
plenty of lift along the dryline during the afternoon on Wednesday.
Expect the North/South oriented dryline to extend across the western
CWA from Sweetwater to Sterling City to just west of Ozona by 4 PM
CDT or 21z Wednesday.  Expect storms to trigger along the dryline by
late afternoon and continue through the night as the upper shortwave
trough tracks slowly east across the region.

Supercell thunderstorms are possible late afternoon Wednesday into
the evening.  These storms should transition into a line of storms
during the overnight hours.  The latest NAM12 soundings at 21z were
uncapped with surface based CAPES near 2000j/kg increasing during
the night to near 3900j/kg as the strong 40 to 50 kt low level jet
brings in additional low level moisture from the gulf.  The right
rear quadrant of the upper level passing across far West Texas  will
likely place West Central Texas in the preferred divergent region
with increasing 0-6km shear.

Although much of the region has been in a drought, could see deep
convection develop including an MCS overnight Wednesday into
Thursday morning.  This could lead to heavy rainfall with localized
flash flooding across the region.  Latest PWAT values ranged from an
inch across the west to near 1.5 across the extreme northeast,
placing much of the region about 2 standard deviations above
climatology and supporting the potential for heavy rainfall.

Models advertise another embedded shortwave trough within the upper
trough into the region by Friday.  This feature may bring another
round of storms to the southeastern part of West Central Texas.  By
Saturday, weak upper level ridging of high pressure builds across
the area.  May see temperatures warm Sunday into Monday into the
lower 90s as warmer south to southwest winds return.  Have added
slight chance pops across the east for Sunday and Monday in advance
of the next front.

26

&&

.FIRE WEATHER...
South to southwest 20 foot winds will be in the 12-15 mph range
across much of West Central TX this morning but are expected to
weaken briefly around midday as the pressure trough attendant to the
dryline traverses the area. By mid-afternoon, southwesterly 20 ft
winds behind the dryline will increase to near 20 mph, gusting to
around 30 mph. Temperatures will again be near 100 degrees across
the Big Country and Concho Valley, pushing relative humidity values
down to near 10%. Fuels are quite dry, as evidenced by the record
ERC values and very high to extreme fire danger ratings.

Although wind speeds will be marginally critical, given recent
wildfires and extreme dryness, I've opted to issue a Red Flag
Warning for the area west of a line from Haskell to Bronte. Winds
will diminish this evening as the boundary layer cools and vertical
mixing ceases. The dryline will slosh back to the west overnight,
with relative humidities recovering to 60-80% (or greater) across
the bulk of the area.

The dryline will mix back into the area Wednesday afternoon, but
winds are not expected to be as strong and humidities should bottom
out above 15%. This will keep fire weather conditions below critical
thresholds, but still elevated, nonetheless.  We'll have to watch
for another potential critical fire weather day on Thursday in the
wake of a Pacific cold front. Winds will become westerly at 15-20
mph with relative humidities falling to around 15 percent, generally
west of highway 277. Fortunately, lighter winds and slightly cooler
temperatures are anticipated for Friday.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	101  67  93  67  87 /  10   5  30  40  30
San Angelo 	100  67  92  67  89 /   0  10  30  40  20
Junction 	 96  67  91  68  86 /   5  10  20  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 1 PM this afternoon to 9 PM CDT this
evening FOR THE FOLLOWING ZONES: Coke...Fisher...Haskell...
Jones...Nolan...Sterling...Taylor.

&&

25/26
Hazardous weather outlook, May 5, 3:24 PM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT MON MAY 5 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
324 PM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE EASTERN BIG COUNTRY
AND HEARTLAND LATE TUESDAY AFTERNOON AND EVENING. THE MAIN THREAT
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. ISOLATED
THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY AFTERNOON...WITH STORMS
BECOMING MORE NUMEROUS WEDNESDAY NIGHT THROUGH THURSDAY. A FEW
STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.